Missouri, 2016

Flooding and Heavy Rain in Missouri, May 16 to 17, 2016

May 16 to 17, 2016 · NWS SGF · 16 events in 8 counties and zones

A slow moving complex of rain showers and thunderstorms produced heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving complex of rain showers and thunderstorms produced heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 5:08 AM CST, 56 minutes earlier.

Area forecast discussion, May 16, 5:08 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 AM CDT MON MAY 16 2016

...Update to Aviation for 12Z TAFS...

.SHORT TERM...(Today through Tuesday)
Issued at 239 AM CDT Mon May 16 2016

Light rain showers are overspreading the area early this morning,
north of a warm frontal zone which is taking shape across the
southern Plains. Showers and a few thunderstorms will continue on
an occasional basis through the day today. Rainfall has been
rather light so far given a decent layer of dry air in the low
levels, but coverage/intensity should gradually increase through
the day.

By this evening/first part of the overnight, much of the rain and
thunderstorm activity should be focused along the 850 MB front,
which is currently expected to be north of I-44.

Toward Tuesday morning, the remains of strong/severe convection
over the Texas and Oklahoma Panhandles should be moving east
across northern Oklahoma and/or southern Kansas. This MCS is
expected to move into the area Tuesday, likely around or just
after sunrise. Severe weather potential with this MCS is very much
up in the air, as it will depend on where exactly the surface warm
front sets up. If part of the CWA can manage to make it into the
warm sector, then some strong/severe surface based convection will
be possible. Right now, that would be most likely to occur (in a
relative sense) over far southwestern Missouri, though this will
very much be a short term forecast challenge.

The parent shortwave/enhanced MCV is then expected to sweep
across the area during the day Tuesday. Model guidance is now
suggestive of PoPs dropping off Tuesday evening as the surface
front is nudged a bit south and drier air builds in from the
northeast.

A slower onset to precipitation and quicker end compared to
previous forecasts suggests that the flood threat has decreased
considerably through mid week. Storm total rainfall amounts at
this time look to generally remain under 2.5 inches in most
locations, which given dry antecedent conditions, shouldn't cause
major problems.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 239 AM CDT Mon May 16 2016

Northeast surface flow is then expected to continue Tuesday night
into Wednesday, with the bulk of the precipitation potential
staying to our south through Wednesday night.

By Thursday morning, surface high pressure is expected to begin to
retreat to the east, with flow aloft becoming more southwesterly.
This will result in increased chances for occasional
shower/thunderstorm activity as low amplitude shortwaves ripple
across the area through the end of the workweek. Warmer and drier
conditions are then possible by next weekend, as upper level
ridging may build into the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM CDT Mon May 16 2016

For the KSGF, KJLN, and KBBG TAFS: Widespread rainfall has
overspread the region early this morning and will continue to
track across the area throughout much of today and tonight. There
may be a brief break in the rain this afternoon, as it because
more scattered in nature. Instability  will start to increase
slowly from the south this afternoon into tonight resulting in
thunderstorms being possible at times.

Ceilings will lower into the MVFR and possibly IFR range this
morning, with IFR ceilings occurring this evening and tonight.
Visibilities will also lower in the heaver showers and with any
thunderstorm.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Wise
Hazardous weather outlook, May 16, 4:13 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT MON MAY 16 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
513 AM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA THROUGH
  THE DAY TODAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS
  TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
  THROUGH MID WEEK. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS
  EXTREME SOUTHERN MISSOURI ON TUESDAY MORNING.

  AFTER A SHORT BREAK IN THE PRECIPITATION...ADDITIONAL
  THUNDERSTORMS WILL BE POSSIBLE BY THE END OF THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain, 7 flood. Local standard time, as filed.

Heavy Rain, Christian

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Christian County, 2.13 mi NE of Abadyl
Reported by
Public
Coordinates
37.070, -92.941

A 24 hour storm total rainfall of 4.00 inches was reported near Olga.

Heavy Rain, Greene

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Greene County, 2.35 mi SSW of Springfield
Reported by
Public
Coordinates
37.170, -93.320

A 24 hour storm total rainfall of 4.14 inches was reported on the southwest side of Springfield.

Heavy Rain, Greene

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Greene County, Strafford
Reported by
Public
Coordinates
37.270, -93.120

A 24 hour storm total rainfall of 4.76 inches was reported near Strafford.

Heavy Rain, Greene

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Greene County, Ash Grove
Reported by
Public
Coordinates
37.320, -93.580

A 24 hour storm total rainfall of 3.81 inches was reported near Ash Grove.

Heavy Rain, Webster

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Webster County, 3.58 mi ESE of Crown
Reported by
Public
Coordinates
37.250, -92.910

A 24 hour storm total rainfall of 4.82 inches was reported south of Marshfield.

Heavy Rain, Webster

When
May 16, 6:04 AM CST to May 17, 6:04 AM CST
Where
Webster County, 0.55 mi E of Rogersville
Reported by
Public
Coordinates
37.120, -93.060

A 24 hour storm total rainfall of 3.50 inches was reported near Rogersville.

Heavy Rain, Webster

When
May 16, 6:24 AM CST to May 17, 6:24 AM CST
Where
Webster County, 1.1 mi E of Holman
Reported by
Public
Coordinates
37.270, -93.030

A 24 hour storm total rainfall of 5.50 inches was reported near Northview.

Heavy Rain, Webster

When
May 16, 7:55 AM CST to May 17, 7:55 AM CST
Where
Webster County, 1.1 mi E of Diggins
Reported by
Public
Coordinates
37.170, -92.850

A 24 hour storm total rainfall of 4.50 inches was reported near Diggins.

Flood, Webster

When
May 17, 5:33 AM CST to 8:33 AM CST
Where
Webster County, 0.19 mi ESE of Olga to 0.49 mi ESE of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.099, -92.917

Route Z was closed due to flooding of the Finley Creek in southern Webster County.

Flood, Lawrence

When
May 17, 6:00 AM CST to 9:00 AM CST
Where
Lawrence County, 2.83 mi NNW of Red Oak to 2.73 mi NNW of Red Oak
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.270, -94.032

Route AA was closed near Coon Creek due to flooding in northwest Lawrence County.

Flood, Douglas

When
May 17, 6:30 AM CST to 9:30 AM CST
Where
Douglas County, 0.44 mi NNE of Olathe to 0.48 mi NNE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.036, -92.527

Route U was closed northwest of Olathia in northern Douglas County.

Flood, Texas

When
May 17, 6:30 AM CST to 9:30 AM CST
Where
Texas County, 7.91 mi S of Dunn to 7.73 mi S of Dunn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.036, -92.190

Rouute EE was flooded southwest of Cabool.

Flood, Wright

When
May 17, 6:52 AM CST to 9:52 AM CST
Where
Wright County, 4.28 mi NE of Mansfield to 4.34 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.167, -92.529

Route AB in Wright County was closed due to flooding.

Heavy Rain, Webster

When
May 17, 7:55 AM CST
Where
Webster County, 0.55 mi E of Rogersville
Reported by
Public
Coordinates
37.120, -93.060

A 24 hour storm total rainfall of 3.50 inches was measured.

Flood, Wright

When
May 17, 8:55 AM CST to 11:55 AM CST
Where
Wright County, 1.88 mi WNW of Rayborn to 1.96 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.313, -92.400

Route E was closed due to flooding in eastern Wright County.

Flood, Dent

When
May 17, 9:40 AM CST to 12:40 PM CST
Where
Dent County, 0.37 mi ESE of Sligo to 0.45 mi SE of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.778, -91.374

Route TT was closed due to flooding along Crooked Creek near Sligo east of Highway 19 in northeast Dent County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625419, 625420, 625421, 625422, 625423, 625424, 625425, 625426, 625427, 625428, 625429, 625430, 625431, 627819, 625432, 625433.